Prozac is as common as aspirin today (and probably much safer). It is in the category of selective serotonin re uptake inhibitors which is a long winded way of saying it makes the molecule serotonin stay around longer instead of being recycled.
This allows a prolonged action of serotonin, one of the feel good molecules used to treat depression and a variety of other conditions. The eye has numerous receptor sites where serotonin acts, though they are not well understood at this time. Other prescription drugs you may have heard of somewhat similar to Prozac are Paxil, Zoloft, Cymbalta, Lexapro, and Luvox.
One thing they share in common is a tendency to mildly dilate the pupils. This is rarely a problem, but if you have been told you have” Narrow Angles” or are susceptible to angle closure glaucoma it can be a concern. Farsighted patients (Hyperopic) have smaller drainage angles for the fluid inside the eye to escape back into the general circulation. With age, the lens inside the eye grows and moves forward, further restricting the drainage channels. When you enter into a dark room or movie theater the pupil naturally dilates also. When dilated, the colored tissue known as the iris bunches up it’s outside edges. This thickens it right at the location where the fluid is supposed to drain out. In a normal eye there is plenty of extra space to compensate for this but eyes with narrow angles start to be blocked by the bunched up iris tissue. Eventually, the drainage can be completely blocked and since fluid is being produced in the eye the pressure skyrockets up.
Normally this results in an acute attack of a very painful, blurry red eye with nausea and headaches. Drugs like Prozac in a rare handful of cases have been known to push this process over the edge and precipitate angle closure glaucoma attacks. While highly unlikely, if you have narrow angles you should be aware of this, since this form of glaucoma is curable with early treatment.
The other possibility from this category of drugs is a transient rise in eye pressure for several weeks (though some cases report drops in pressure). If you have just started Prozac or a similar drug and your eye pressure readings are a little high, discuss this with your optometrist and have the pressures retested in 2-3 weeks. There is usually a return to normal if it is a mild medication induced increase.
A retest in a few weeks could save you money on unnecessary treatment and testing.
Finally, be happy that we have medications that have such better safety profiles than the prior generation.
I have taken for aprox 10 days 20 mg of prozac. I noticed my the tissue surrounding my eyes got yellow/brown and can get very wrinkly and dark under the eye as well. The discoloration surely happened either right after I discontinued or at the last two days of it. It also got me extremely nauseous where I wanted to vomit. The eye discoloration has not gone away neither has the eye allergy of puffiness and darkening. Curious if the discoloration will go away?
It is possible to have a reaction to Prozac. Most likely it was from taking it and not withdrawing from it. It can take 30-60 days for Prozac (and the compounds that are active that the body breaks it down to) to completely flush out of your system. I think it will all go away but it might take a while. You can also have discontinuation symptoms but these would probably not affect the eyelids. I would talk to your doc about it if it is still present.
My eye Dr. has told me that I have narrow angles in my eyes and he is recommending Laser Iridotomy to prevent
Angle Closure Glaucoma.
I read your article, thank you. Wow. I am concerned because I have taken prozac 20mg for 25 years. It “changed my life” curing me from severe depression episodes. I also take an anti anxiety med and Trazodone since menopause for sleep. How sad to think that these or one of these medicines has contributed to the narrow angles in my eyes and has put me in danger of angle closure glaucoma.
My question is: If I have the Iridotomy, yet still take my regular medications, will the closure reoccur due to still taking the medications I need? What a catch 22. Will the iridotomy be worth the expense and process and still prevent angle closure? Will I have to have repeated iridotomy in the future?
I so appreciate your advice.
The medications are not the cause of the potential angle closure, that is just the anatomy of the eye you were given. The drugs just make it a little higher risk of happening as the eye is a little more dilated (which kind of bunches uo the tissue in an already narrow angle). The iridotomy is a low risk procedure and should resolve your problem completely if it has not progressed. Then the prescriptions won’t have nay effect.